Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 45, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 2, 2008, 6:25 PM CDT for Ector County, Midland County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2008, 6:25 PM CDT (23:25 UTC)
- Expired
- Sep 2, 2008, 7:29 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 5 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 022325 FFWMAF TXC135-329-030130- /O.NEW.KMAF.FF.W.0045.080902T2325Z-080903T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 625 PM CDT TUE SEP 2 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN ECTOR COUNTY IN WEST TEXAS... NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 830 PM CDT * AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND...ODESSA...AND GARDENDALE ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3207 10244 3207 10195 3179 10195 3179 10244 $$
2 follow-up statements
000 WGUS74 KMAF 030001 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 701 PM CDT TUE SEP 2 2008 TXC135-329-030130- /O.CON.KMAF.FF.W.0045.000000T0000Z-080903T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 701 PM CDT TUE SEP 2 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHWESTERN MIDLAND AND NORTHEASTERN ECTOR COUNTIES... AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. RAINFALL RATES OF UP TO ONE INCH PER HOUR HAVE BEEN REPORTED WITH THESE STORMS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTON FLAT...VALLEY VIEW...MIDLAND INTERNATIONAL AIRPORT...MIDLAND... ODESSA...AND GARDENDALE MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3207 10244 3207 10195 3179 10195 3179 10244 $$
000 WGUS74 KMAF 030029 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 729 PM CDT TUE SEP 2 2008 TXC135-329-030038- /O.CAN.KMAF.FF.W.0045.000000T0000Z-080903T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR-MIDLAND- 729 PM CDT TUE SEP 2 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN MIDLAND AND NORTHEASTERN ECTOR COUNTIES... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER CAPABLE OF PRODUCING FLASH FLOODING. LAT...LON 3207 10244 3207 10195 3179 10195 3179 10244 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:00 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 2, 2:00 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT TUE SEP 2 2008 .DISCUSSION... PRE-FRONTAL TROF INTO SE NM WITH COLD FRONT MOVING THRU ECNTRL NM TX S PLAINS. MEANWHILE WATER VAPOR IMAGERY INDICATES MID LEVEL THETA-E RIDGE AXIS HAS MOVED E FROM YESTERDAY AND IS LOCATED ACRS ERN CWFA S-SWWD INTO LOWER TRANS PECOS. ALSO WEAK 5H SHEAR AXIS IS EVIDENT IN NAM12 BTWN CIRCULATION ASSOCD WITH GUSTAV AND WEAK MID LEVEL WLYS ACRS NM/W TX. AS SUCH FAVOR 2 DISTINCT AREAS FOR PRECIP DEVELOPMENT. 1ST INVOF SHEAR AXIS/THETA-E RIDGE AND 2ND ACRS SE NM/NW PB NEAR TROF/FRONTAL BOUNDARY AFTERNOON AND EVENING WHERE POST FRONTAL CONVERGENCE IS TO BE MAXIMIZED. HIGH END SCT POPS ACRS SE NM EXTENDING IN WRN PB/UPPER TRANS PECOS WILL NEED TO BE INCREASED SOME AND HAVE OPTED FOR LOWER END LIKELY POPS THERE AFTER 00Z. STRONG MSTR CONVERGENCE/WEAK SHRTWV TROF/WEAK 7H-5H WIND/PWS POSSIBLY NEARING 1.7 SUGGEST HEAVY RAIN IS A REAL CONCERN OVERNIGHT. IN FACT MODELS CONTINUE TO PERSIST IN DEVELOPING A MCS ACRS SE NM/WRN PB/UPPER TRANS PECOS OVERNIGHT. SLIGHTLY DIFFLUENT 85H-5H THCK AND EFFECTIVE CANCELLATION OF 85H WINDS AND DEEPER LAYER CORFIDI VECTORS SUGGEST BACK BUILDING OR UPSTREAM PROPAGATION OF STORMS IS POSSIBLE THEREBY INCREASING THREAT FOR HEAVY RAIN. WILL FOREGO A WATCH ATTM DUE TO THE SMALLER AERIAL COVERAGE BUT WILL CERTAINLY MENTION HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING OVERNIGHT. FRONT WILL MOVE SW THRU THE TRANS PECOS LEAVING COOLER/MORE STABLE AIR IN ITS WAKE WED ACRS PB/SE NM. WILL CONTINUE TO HAVE SLGHT CHC POPS ACRS MTNS WHERE MSTR WILL BE BEST. MOS GUIDANCE IS INDECISIVE WITH TEMPS BUT WILL GO COOLER N BUT ALSO ACRS SE NM/WRN PB/UPPER TRANS PECOS WHERE LINGERING CLOUDS AND RAIN COOLED AIR MAXIMIZED. DWPNTS ARE EXPECTED TO BE ABLE TO FALL INTO THE 50S ALLOWING FOR RELATIVELY COOL MORNINGS (LOW TO M60S). NW MID LEVEL FLOW STILL ADVERTISED THUR BUT WITH LACKING LLJ AND WEAKISH 5H WINDS WILL CONTINUE TO HOLD BEST POPS (SLGHT CHC) ACRS SE NM/NW PB. VERY SIMILAR FRI EXCEPT THAT 7H-5H LR/S ARE FCST TO BE MUCH STEEPER WITH BETTER ESTABLISHED SE LOW LEVEL FLOW. THUS WILL REFLECT POPS NW IN THE EVENING. LACK OF FOCUS AND MORE STABLE CONDITIONS WILL PRECLUDE MENTION OF POPS SAT/SUN ATTP. 85H TEMPS BACK TO NEAR 25-26C SAT/SUN. MORE OF THE SAME MON/TUE AS FOCUS LOOKS TO REMAIN WELL N INVOF COLD FRONT. && .HYDROLOGY... RELEASES FROM LOUIS LEON RESERVOIR HAVE BEEN INCORPORATED INTO RIO GRANDE FROM PRESIDIO DOWNSTREAM THRU BIG BEND. MODERATE FLOODING IS FCST AT PRESIDIO BY WED AND MAY LAST SEVERAL DAYS DEPENDING ON DURATION OF RELEASE. IF HEAVY RAIN OCCURS THE RIVER FORECAST MAY HAVE TO ADJUSTED UPWARD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 83 64 84 / 30 10 10 10 CARLSBAD NM 67 82 63 88 / 50 20 10 10 DRYDEN TX 73 91 68 91 / 30 20 10 10 FORT STOCKTON TX 68 84 67 87 / 40 20 10 10 GUADALUPE PASS TX 58 77 59 81 / 50 20 10 20 HOBBS NM 61 80 61 86 / 60 10 10 10 MARFA TX 62 76 57 82 / 40 20 10 20 MIDLAND INTL AIRPORT TX 65 83 63 87 / 40 10 10 10 ODESSA TX 68 83 64 88 / 40 10 10 10 WINK TX 64 83 65 90 / 60 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Sep 2, 1:36 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT TUE SEP 2 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 136 PM CDT TUE SEP 2 2008 /1236 PM MDT TUE SEP 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS MUCH OF THE OUTLOOK AREA AS A PRE FRONTAL TROUGH AND SURFACE COLD FRONT ADVANCE TOWARDS THE REGION. THESE FEATURE COMBINED WITH SEVERAL WEAK UPPER LEVEL IMPULSES AND MODERATELY UNSTABLE CONDITIONS WILL HELP INITIATE THUNDERSTORM ACTIVITY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...SOME STORMS WILL BE CAPABLE OF STRONG WIND GUSTS IN EXCESS OF 45 MPH...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTING. ACTIVITY IS EXPECTED TO PERSIST THROUGH PORTIONS OF THE OVERNIGHT HOURS AS THE COLD FRONT BEGINS ADVANCING ON THE REGION. AMPLE LOW LEVEL MOISTURE COUPLED WITH SLOW STORM MOVEMENT INDICATE THE BIGGEST THREATS BEING HEAVY RAINFALL AND POTENTIAL FLOODING OVERNIGHT TONIGHT. WITH MANY AREAS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS RECEIVING HEAVY RAINFALL OVER THE PAST SEVERAL DAYS...FLASH FLOODING WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA. ELEVATED STREAM FLOWS ALONG PORTIONS OF THE RIO GRANDE RIVER FROM PRESIDIO AND POINTS DOWNSTREAM WILL REMAIN POSSIBLE AS WATER IS RELEASED FROM THE LOUIS LEON RESERVOIR IN NORTHERN MEXICO. MODERATE FLOODING IS EXPECTED ACROSS THE RIO GRANDE NEAR PRESIDIO...WITH ELEVATED LEVELS POSSIBLY LASTING FOR THE NEXT SEVERAL DAYS DEPENDING UPON THE DURATION AND AMOUNT OF WATER RELEASED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MODERATE FLOODING ALONG THE RIO GRANDE RIVER AT PRESIDIO AND POINTS DOWNSTREAM WILL REMAIN A POSSIBILITY DUE TO WATER RELEASE AT THE LOUIS LEON RESERVOIR IN NORTHERN MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER EMERGENCY MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS SHOULD REMAIN ABREAST OF HEAVY RAINFALL AND FLASH FLOODING POTENTIAL OVERNIGHT FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHWARD THROUGH THE WEST TEXAS MOUNTAINS AND BIG BEND REGIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 2, 2:16 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT TUE SEP 2 2008 NMZ033-034-021945- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY- 116 PM MDT TUE SEP 2 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF MONUMENT AT 116 PM MDT...MOVING SOUTH AT 15 MPH. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE IN THE MONUMENT AND NADINE AREAS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 11:56 AM CDT | River Flood Warning | MAF | Presidio | 42 days |
| Sep 2, 11:56 AM CDT | River Flood Warning | MAF | Presidio | 42 days |
| Sep 2, 4:13 PM CDT | Areal Flood Advisory | MAF | Loving | 3 hr |
| Sep 2, 4:33 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 2, 6:06 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.